Flash Flood, Rooks
- When
- June 10, 10:44 PM CST to 11:45 PM CST
- Where
- Rooks County, 8.87 mi NNE of Stockton to 10.08 mi NNE of Stockton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.547, -99.213
A weak upper level disturbance crossing the region provided enough lift for scattered thunderstorms to develop across portions of South Central Nebraska. With instability and shear on the low side, there were no reports of hail, but there was plenty of moisture available, allowing for locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A weak upper level disturbance crossing the region provided enough lift for scattered thunderstorms to develop across portions of South Central Nebraska. With instability and shear on the low side, there were no reports of hail, but there was plenty of moisture available, allowing for locally heavy rainfall. Rooks County felt the most impact, where rainfall totals over 5 inches were reported. Water was over a number of county roads, logs were reported strewn along Highway 183, and minor damage was reported at a farm north of Stockton. Three livestock trailers were also damaged as runoff from the heavy rain carried them a few hundred yards away.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 10, 5:25 PM CST, 5 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 625 PM CDT WED JUN 10 2009 .AVIATION...00Z TAF. MAIN CHALLENGE FOR THE TAF PERIOD IS LOW CLOUDS AND TIMING OF RAIN SHOWERS THIS EVENING AND TONIGHT. STRATUS CLOUDS HAVE CONTINUED TO REMAIN OUT OF THE KGRI AREA AND VFR CONDITIONS CONTINUE. WILL GO WITH A PERSISTENCE FORECAST FOR THE NEXT FEW HOURS...THEN EXPECTING A LINE OF SHOWERS THAT ARE DEVELOPING 40 MILES SOUTH OF THE TERMINAL TO MOVE INTO THE AREA. NOT EXPECTING ANY THUNDER WITH THIS PRECIPITATION AS LOW CLOUDS HAVE LIMITED HEATING TO DESTABILIZE THE ATMOSPHERE SUFFICIENTLY TO CREATE THUNDER. THE BAND OF RAIN SHOULD BRING A DECREASE IN CEILING HEIGHT AND VISIBILITY AS THE AIR BECOMES SATURATED. LOW CLOUDS ARE EXPECTED TO PERSIST OVERNIGHT AND INTO MID MORNING BEFORE GRADUALLY LIFTING TO VFR CONDITIONS AGAIN. && .PREV DISCUSSION... / ISSUED 338 PM CDT WED JUN 10 2009/ SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT. MAIN FOCUS FOR THE SHORT TERM IS TIMING OF CONVECTION TONIGHT THROUGH THURSDAY NIGHT. A SHORTWAVE TROUGH LIFTING NORTHEAST FROM NORTHEAST NEW MEXICO WILL INTERACT WITH A FRONTAL BOUNDARY ACROSS SOUTHERN NEBRASKA/NORTHERN KANSAS TO PRODUCE SHOWERS AND THUNDERSTORMS THIS EVENING AND TONIGHT. LAPS DATA INDICATES AN INSTABILITY AXIS OF NEAR 700 J/KG IN THE VICINITY OF THE BOUNDARY. KUEX ALREADY INDICATES ONSET OF CONVECTION ACROSS NORTHERN KANSAS...WITH ANOTHER CELL NEAR THE PLATTE RIVER. CONVECTION SHOULD CONTINUE TO INCREASE IN COVERAGE DURING THE EVENING AND OVERNIGHT IN ISENTROPIC LIFT AS INDICATED ON THE 305K SURFACE AHEAD OF THE APPROACHING WAVE...AND IN DYNAMICS ASSOCIATED WITH THE WAVE ITSELF TONIGHT. DO NOT EXPECT MUCH IN THE WAY OF SEVERE WEATHER GIVEN THE MARGINAL INSTABILITY AND WEAK SHEAR PROFILE. THE TRACK OF THE MID LEVEL WAVE GIVES BEST CHANCES FOR PRECIPITATION ACROSS OUR SOUTHERN ZONES. PRECIPITABLE WATER VALUES AVERAGE OVER AN INCH ACROSS OUR EAST SOUTHEASTERN ZONES AND LOCALLY HEAVY RAINFALL IN EXCESS OF AN INCH IS POSSIBLE. CONVECTION WHICH DEVELOPS TONIGHT MAY LINGER ACROSS OUR SOUTHEAST CWA THURSDAY MORNING...HOWEVER BY THIS TIME...INSTABILITY RAPIDLY SHIFTS TO OUR SOUTH WITH JUST SHOWERS LINGERING FOR THE MORNING ON THURSDAY. MODELS CONTINUE TO INDICATE SOME POTENTIAL FOR FOG DEVELOPMENT LATE TONIGHT INTO THURSDAY MORNING WITH RESIDUAL LOW LEVEL MOISTURE. TEMPERATURES ON THURSDAY WILL STILL BE UNSEASONABLY COOL IN A SIMILAR AIRMASS WITH WEAK MIXING AND ABUNDANT CLOUDS. ANOTHER WAVE APPROACHES FROM THE WEST THURSDAY AFTERNOON AND CROSSES OUR REGION THURSDAY NIGHT...BRINGING YET ANOTHER ROUND OF PRECIPITATION. LONG TERM...12Z FRIDAY THROUGH WEDNESDAY. THE MAIN ISSUE IN THE EXTENDED PERIOD WILL BE THE CHANCE OF THUNDERSTORMS. THE EXTENDED PERIOD WILL HAVE A TROUGH ACROSS THE WESTERN UNITED STATES WITH A SOUTHWESTERLY FLOW ACROSS THE CENTRAL PLAINS. THIS WILL BRING PERIODIC WAVES ACROSS THE REGION...THE TIMING OF WHICH WILL BE DIFFICULT TO NAIL DOWN. OVERALL...WILL CARRY 20-30 PERCENT CHANCES OF SHOWERS/THUNDERSTORMS DURING MUCH OF THE EXTENDED PERIOD. THE THOUGHT IS TO TRY AND CONVEY THAT THE PATTERN WILL BE UNSETTLED...BUT CONFIDENCE IN THE DETAILS IS LOW...AND IT WILL NOT BE CONSTANTLY RAINING. AFTER COLLABORATION WITH SURROUNDING OFFICES IT WAS DECIDED TO DRY IT OUT TOWARDS THE END OF THE EXTENDED PERIOD...BUT WITH THE SOUTHWEST FLOW PERSISTING ALOFT...THAT COULD EASILY CHANGE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && EDDY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1137 PM CDT WED JUN 10 2009 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 111200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1137 PM CDT WED JUN 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT ACROSS NORTH CENTRAL KANSAS AND ALONG AND SOUTH OF HIGHWAY 6 IN SOUTH CENTRAL NEBRASKA. LOCALLY HEAVY RAIN IN EXCESS OF 2 INCHES IS POSSIBLE IN THIS SAME AREA...WHICH MAY CREATE LOCALIZED FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. INTERMITTENT THUNDERSTORM CHANCES EXIST THURSDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...HOWEVER RAINFALL REPORTS WOULD BE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1131 PM CDT WED JUN 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HEAVY RAIN OXFORD 40.25N 99.63W
06/10/2009 M5.00 INCH FURNAS NE EMERGENCY MNGR
&&
KBThe Grand Island radar (KUEX), 108 km away, was scanning. The volume nearest the first event began at 04:43 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181662, 181666.